Arkansas, 2018

Flash Flooding and Heavy Rain in Arkansas, September 21, 2018

September 21, 2018 · NWS LZK · 4 events in 2 counties and zones

Early on the 21st, a few trees were toppled by gusty winds at Sturkie (Fulton County). As the day progressed, the deluge arrived.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Early on the 21st, a few trees were toppled by gusty winds at Sturkie (Fulton County). As the day progressed, the deluge arrived. Later in the afternoon and evening, water was over Highway 60 near Sweet Home (Perry County). On the south side of Cabot (Lonoke County), a neighborhood flooded with water in several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 21, 1:49 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 21, 1:49 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
249 PM CDT Fri Sep 21 2018

.SHORT TERM...Tonight Through Sunday

Afternoon visible satellite imagery shows a well defined cold
front extending from a surface low north of the Great Lakes region
southwestward across central Arkansas into Texas. A secondary
reinforcing shot of cooler and drier air is making its way from
the north providing temperatures in the 60s and dewpoints in the
50s as far south as southeast Kansas.

While more comfortable conditions will begin to slowly filter
in from the north, abundant moisture will continue to stream over
the area from the south. The observed PW value from our 12z KLZK
sounding was around 1.8" with an overall increase into the 2-2.25"
range through the overnight hours. With this continued supply of
abundant moisture and the influence of isentropic lift over the
cold front stalling over the area, widespread heavy rainfall is
expected.

Rainfall amounts haven't changed significantly with this forecast
package, with the area of main concern for flash flooding remaining
across western parts of Arkansas. Portions of the Ouachitas and
the Ozarks could see 4-6" of rainfall with locally higher amounts this
weekend and those venturing into remote areas should be aware of
their surroundings and avoid camping in low lying areas.
Elsewhere, rainfall amounts of 2-4" will be common.

While heavy rainfall will and should be the main weather story in
the coming days, much more pleasant air will filter in to the
state. Morning lows across northern Arkansas may dip down into the
upper 50s Saturday and Sunday morning with high temperatures in
these areas only in the 60s to lower 70s. Elsewhere, temperatures
will be more comfortable than in recent days but not quite as cool
as northern Arkansas.

&&

.LONG TERM...Sunday Night Through Friday

Expect the weather to remain unsettled through the work week as
nearly zonal flow turns back to the southwest. This will provide
additional taps into the Gulf moisture ahead of yet another
deepening trough. Models suggest multiple progressive synoptic
features will roll through the region with timing of each of these
boundaries to be fine tuned in later forecasts. For now, kept at
least chance pops in with areal averages close to WPC guidance. The
high temps will be closer to seasonal norms through the week, which
is about 10 degrees cooler than this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     63  67  61  73 /  90  90  60  60
Camden AR         73  77  66  81 /  70  70  60  50
Harrison AR       60  66  59  73 /  90  90  30  40
Hot Springs AR    69  72  64  76 /  90  80  70  60
Little Rock   AR  67  71  64  76 /  90  80  70  60
Monticello AR     73  81  68  81 /  60  70  70  60
Mount Ida AR      68  71  62  76 /  90  90  70  60
Mountain Home AR  60  68  59  74 /  90  90  40  40
Newport AR        63  66  62  73 /  90  90  60  70
Pine Bluff AR     70  73  66  78 /  80  70  70  60
Russellville AR   67  70  64  75 /  90  90  50  60
Searcy AR         65  69  63  74 /  90  90  70  70
Stuttgart AR      68  72  65  76 /  90  70  70  70
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Sunday
morning FOR Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Independence-Izard-Johnson-Logan-Lonoke-Marion-Montgomery-Newton-
Perry-Polk-Pope-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Yell.

&&

Short Term...67 / Long Term...61
Hazardous weather outlook, Sep 21, 3:23 AM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
423 AM CDT Fri Sep 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
423 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop during the day
and overnight, especially across areas along and north of the
interstate 30/highway 67 corridor. Heavy rainfall, with a
corresponding flash flood potential, will be a threat late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Showers and thunderstorms, some producing heavy rainfall will
continue to affect the same areas Saturday through Sunday.
The flash flooding threat will continue through at least early
Sunday. Unsettled weather conditions will continue into early next
week.

.Spotter Information Statement...

Spotter activation may be required late tonight through Sunday
morning.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Sep 21, 12:01 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
101 PM CDT FRI SEP 21 2018

ARZ021-030-211830-
Johnson AR-Logan AR-
101 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
SOUTHWESTERN JOHNSON COUNTIES UNTIL 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Subiaco, or near Paris, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clarksville...                    Paris...
Subiaco...                        Hartman...
Scranton...                       Hoyt...
Hinkle...                         Midway in Logan County...
Tokalon...                        Spadra...
Lake Dardanelle...                Coal Hill...
Morrison Bluff...                 New Spadra...
Dublin...                         Ludwig...
Wilkins...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9376 3536 9375 3537 9371 3544 9371
      3556 9362 3532 9340 3524 9373 3534 9379
TIME...MOT...LOC 1800Z 246DEG 17KT 3534 9368

67
Special weather statement, Sep 21, 12:43 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
143 PM CDT FRI SEP 21 2018

ARZ022-031-211930-
Pope AR-Conway AR-
143 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONWAY AND SOUTHEASTERN
POPE COUNTIES UNTIL 230 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petit Jean State Park, or 8 miles west of Morrilton, moving northeast
at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Atkins...                         St. Vincent...
Hattieville...                    Happy Bend...
Petit Jean State Park...          Economy...
Kenwood...                        Macedonia in Conway County...
Blackwell...                      Wonderview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 9271 3511 9287 3513 9297 3517 9293
      3517 9298 3538 9291
TIME...MOT...LOC 1842Z 216DEG 8KT 3515 9290

61

The radar

The Little Rock radar (KLZK), 50 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Perry

When
September 21, 5:26 PM CST to 6:26 PM CST
Where
Perry County, 2.65 mi ENE of Perryville to 2.65 mi WSW of Houston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.020, -92.760

Water was over Highway 60 near Sweet Home Loop.

Flash Flood, Lonoke

When
September 21, 8:45 PM CST to 9:45 PM CST
Where
Lonoke County, Cabot to 1.39 mi WNW of Parnell
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.970, -92.020

Thunderbird Drive was flooded. A few houses had water in them. Diederich Lane going from hwy 321 to Campground Rd. was almost impassable due to high water.

Flash Flood, Lonoke

When
September 21, 9:18 PM CST to 10:18 PM CST
Where
Lonoke County, Cabot to 1.48 mi SSW of Old Austin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.970, -92.020

Flash flooding was observed on Mount Tabor Rd. and in several other areas of northern Lonoke County.

Heavy Rain, Lonoke

When
September 21, 9:30 PM CST
Where
Lonoke County, Cabot
Reported by
NWS Employee
Coordinates
34.970, -92.020

Rain measured 3.15 inches and fell in 3.5 hours from 7 pm to 1030 pm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785854, 785855, 785856, 785857.